Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 65, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2012, 2:50 PM EDT for Clarendon County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2012, 2:50 PM EDT (18:50 UTC)
- Expired
- May 9, 2012, 3:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:02 PM EDT | TSTM WND DMG | 4 Se Summerton, SC | TREES DOWN AND QUARTER SIZE HAIL ON WILLIAM BRUNSON RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
057
WUUS52 KCAE 091850
SVRCAE
SCC027-091930-
/O.NEW.KCAE.SV.W.0065.120509T1850Z-120509T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT WED MAY 9 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
MANNING...AND MOVING NORTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MANNING
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3382 7991 3380 7995 3377 7999 3372 7997
3350 8009 3348 8014 3345 8014 3344 8023
3350 8044 3393 8001 3395 7997 3389 7994
3389 7988
TIME...MOT...LOC 1850Z 245DEG 21KT 3355 8028
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:30 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 9, 1:30 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 130 PM EDT WED MAY 9 2012 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON... INCREASING OUR CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY. DRIER AIR AND HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...PROVIDING FAIR WEATHER THURSDAY THROUGH SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON. LESS ACTIVITY EXPECTED BEHIND THE LINE BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. SPC SHIFTED SLIGHT RISK FARTHER TO THE EAST BUT STILL CONTAINS THE FAR EAST AND SOUTHEAST PART OF THE CAE CWA. STILL A REMOTE POSSIBILITY OF SEVERE WEATHER IN THE SOUTHEAST PORTION OGB ON DOWN TOWARD CHS. NOT LIKELY THOUGH AS A PREVAILING CLOUD COVER HAS SORT OF LIMITED THE INSTABILITY. CAPES STILL 1000-1400 J/KG ACROSS THE FORECAST AREA WITH LIS AROUND -4 . WILL KEEP THE HIGH POPS FOR THE LATE AFTERNOON HOURS AT 80 TO 100 PERCENT AHEAD OF THE MAIN UPPER TROUGH DIGGING SOUTHEASTWARD WHICH WILL LAG BEHIND THE SYSTEM. TEMPERATURES ARE RIGHT AS FORECAST. SO...NO CHANGES TO HIGHS. KEPT 100 PERCENT THROUGH 5 PM BUT LOWERED TO 60 PERCENT BY 6 PM WHEN NIGHT-TIME PERIOD BEGINS AS COLD FRONT IS EXPECTED TO MOVE THROUGH. OTHERWISE...A 20-30 PERCENT CHANCE WEST PART BEFORE MIDNIGHT AS ACTIVITY MAY LINGER IN A FEW SPOTS...40-50 PERCENT CHANCE EAST PART. THEN...WILL DROP MENTION AFTER MIDNIGHT WEST PART AND LOWER TO 20 PERCENT IN THE EAST UNTIL IT IS GONE AROUND 5 AM THURSDAY MORNING. NEAR DAYBREAK THURSDAY...DRIER CONDITIONS EXPECTED AS HIGH PRESSURE BEGINS TO BUILD OVER THE REGION. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... TRANQUIL WEATHER IS EXPECTED DURING THIS PERIOD. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION FROM THE NORTH BENEATH AN UPPER TROUGH SITUATED ACROSS THE EASTERN PART OF THE COUNTRY. PRECIPITABLE WATER VALUES WILL BE WELL BELOW AN INCH AND FORECAST SOUNDINGS SHOW A VERY DRY ATMOSPHERIC COLUMN AND DO NOT EXPECT MUCH IN THE WAY OF CLOUDS THURSDAY OR FRIDAY. TEMPERATURES WILL BE BELOW NORMAL AS DRIER AIR ADVECTS INTO THE REGION ON THE NORTHERLY LOW LEVEL FLOW AND WILL ALLOW FOR GOOD RADIATIONAL COOLING BOTH THURSDAY AND FRIDAY NIGHTS. MAX TEMPERATURES SHOULD BE IN THE UPPER 70S TO LOWER 80S WITH MIN TEMPERATURES FALLING WELL INTO THE 50S. BY SATURDAY UPPER LEVEL TROUGHING OVER THE MIDDLE PART OF THE COUNTRY WILL RESULT IN AN INCREASE IN DOWNSTREAM MOISTURE IN THE FORM OF HIGHER CLOUDS. ATMOSPHERE REMAINS STABLE AND TOO DRY TO SUPPORT ANY CHANCE OF PRECIPITATION THROUGH SATURDAY NIGHT SO WILL CONTINUE WITH A DRY FORECAST THIS PERIOD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A RETURN TO UNSETTLED WEATHER IS EXPECTED DURING THE EXTENDED FORECAST PERIOD AND SUPPORTED BY REASONABLE MEDIUM RANGE MODEL AGREEMENT ON THE OVERALL PATTERN. BOTH THE ECMWF/GFS SHOW STRONG RIDGING ALONG THE WEST COAST BY SUNDAY WITH DOWNSTREAM PHASING OF NORTHERN STREAM ENERGY DIVING ACROSS THE UPPER MIDWEST AND A SLOW MOVING UPPER LOW PRESSURE SYSTEM ORIGINATING OVER THE DESERT SOUTHWEST. THE RESULTANT UPPER TROUGH WILL BRING SOUTHWESTERLY MID LEVEL FLOW OVER THE FORECAST AREA WHILE EAST TO SOUTHEASTERLY SURFACE FLOW WILL ALLOW FOR A CONTINUED INCREASE IN MOISTURE. CLOUDS WILL BE ON THE INCREASE EARLY NEXT WEEK AND WILL HELP KEEP MAXIMUM TEMPERATURES BELOW NORMAL. CHANCES OF RAIN WILL ALSO INCREASE EARLY NEXT WEEK WITH THE BEST CHANCE OF ACCUMULATING RAINFALL ON MONDAY AND TUESDAY. WILL CARRY CHANCE POPS AT THIS TIME WITH A DIURNAL INFLUENCE OF HIGHER POPS DURING THE DAYTIME HOURS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CONVECTIVE DEVELOPMENT CONTINUES AHEAD OF AN APPROACHING COLD FRONT AS LINE OF SHOWERS AND THUNDERSTORMS IS MOVING THROUGH THE REGION. SHOWERS AND A FEW THUNDERSTORMS. SPC HAS SHIFTED SLIGHT RISK TO THE EAST WHERE THE AIRMASS IS MOST UNSTABLE. SLIGHT RISK FROM OGB TO THE SOUTH AND EAST. SOME BREAKS TO THE SOUTHEAST IN THE VICINITY OF OGB. EXPECT MVFR CONDITIONS AHEAD OF COLD FRONT WITH BRIEF IFR CONDITIONS POSSIBLE MAINLY BECAUSE OF VSBYS. CONDITIONS EXPECTED TO IMPROVE TO VFR AFTER LINE MOVES THROUGH BUT IFR-MVFR CONDITIONS ARE POSSIBLE AS MORE SCATTERED ACTIVITY MAY DEVELOP AHEAD OF FRONT WHICH SHOULD MOVE THROUGH 02Z-03Z. AFTER 04Z...SKIES ARE EXPECTED TO CLEAR WITH NORTHWEST SURFACE WINDS 5-10 KNOTS. OTHERWISE...LAPS CAPES RUNNING 1000-1400 J/KG AND LAPS LIS AROUND -4. ONCE THE FRONT PUSHES THROUGH HIGH PRESSURE WILL BUILD ACROSS THE REGION. DO NOT EXPECT MUCH IN THE WAY OF FOG FOR THURSDAY MORNING DUE TO THE WINDS REMAINING UP AND DRIER AIR PUSHING IN. EXTENDED AVIATION OUTLOOK...THE SLOW MOVING FRONT WILL MOVE OFF THE COAST EARLY THURSDAY. DO NOT EXPECT ANY SIGNIFICANT AVIATION ISSUES IN THE EXTENDED PERIOD AT THIS TIME. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...TTH NEAR TERM...TTH SHORT TERM...HC LONG TERM...HC AVIATION...TTH
Hazardous weather outlook, May 9, 5:06 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 506 AM EDT WED MAY 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 506 AM EDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 9, 12:46 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT WED MAY 9 2012
SCZ027-091730-
LEXINGTON-
1246 PM EDT WED MAY 9 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 130 PM EDT...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LEESVILLE...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LEESVILLE...LEXINGTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH
CONGAREE AND SPRINGDALE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3410 8127 3402 8111 3388 8103 3388 8153
3400 8150
TIME...MOT...LOC 1645Z 251DEG 21KT 3395 8145
SJNSpecial weather statement, May 9, 12:51 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1251 PM EDT WED MAY 9 2012
SCZ030-091715-
AIKEN-
1251 PM EDT WED MAY 9 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH
115 PM EDT...
AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WINDSOR...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WAGENER
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3360 8160 3372 8136 3365 8120 3355 8131
3349 8138 3343 8158
TIME...MOT...LOC 1649Z 250DEG 19KT 3355 8151
SJNSpecial weather statement, May 9, 2:08 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT WED MAY 9 2012
SCZ022-028-029-031-036>038-041-091915-
BAMBERG-CALHOUN-CLARENDON-KERSHAW-LEE-ORANGEBURG-RICHLAND-SUMTER-
208 PM EDT WED MAY 9 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...KERSHAW...
LEE...RICHLAND...CALHOUN...SUMTER...CLARENDON AND ORANGEBURG COUNTIES
THROUGH 315 PM EDT...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
FORT JACKSON TO 10 MILES SOUTHWEST OF OLAR...MOVING EAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BAMBERG...BISHOPVILLE...BOWMAN...BRANCHVILLE...BROOKDALE...
DENMARK...EASTOVER...ELLOREE...HOLLY HILL...LUGOFF...MANNING...
MILLWOOD...MULBERRY...ORANGEBURG...SOUTH SUMTER...ST. MATTHEWS...
SUMMERTON...SUMTER AND FORT JACKSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3350 8009 3344 8022 3326 8030 3325 8043
3333 8051 3313 8087 3306 8090 3310 8094
3302 8108 3315 8122 3372 8101 3376 8092
3378 8099 3419 8084 3436 8017 3423 8011
3415 8015 3400 7990 3394 7997 3389 7988
TIME...MOT...LOC 1808Z 302DEG 17KT 3390 8088 3306 8128
SJNLocal storm report, May 9, 2:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT WED MAY 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 4 ENE AIKEN 33.55N 81.66W
05/09/2012 AIKEN SC EMERGENCY MNGR
EMERGENCY MANAGER REPORTED SEVERAL TREES DOWN IN THE
NICHOLSON VILLAGE AREA EAST OF AIKEN. A TIN ROOF WAS ALSO
TAKEN OFF A BUILDING AND UNDERPINNING OF SOME MOBILE
HOMES WAS DAMAGED.
&&
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:46 PM EDT | Special Weather Statement | CAE | Lexington | 44 min |
| May 9, 12:51 PM EDT | Special Weather Statement | CAE | Aiken | 24 min |
| May 9, 2:08 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more | 67 min |
| May 9, 3:08 PM EDT | Special Weather Statement | CAE | Sumter | 22 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.